Wyoming, 2021

Winter Storm and Avalanche in Wyoming, February 11 to 14, 2021

February 11 to 14, 2021 · NWS RIW · 13 events in 13 counties and zones

An arctic boundary slowly sagged southward across much of northern and central Wyoming and brought bitterly cold temperatures. Temperatures in northern Wyoming fell as low as minus 30.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An arctic boundary slowly sagged southward across much of northern and central Wyoming and brought bitterly cold temperatures. Temperatures in northern Wyoming fell as low as minus 30. In addition, a couple of moisture laden troughs moved across the area and brought another round of heavy snow to western Wyoming. Some parts of Yellowstone Park had as much as 30 inches of snow. Other locations in Teton, Lincoln and Sublette County also received over a foot of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 11, 10:25 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 11, 10:25 AM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
Issued by National Weather Service Billings MT
1025 AM MST Thu Feb 11 2021

.SHORT TERM...Today through Saturday night

With the contrast in weather, we will split the discussion into
West and East of the Divide this morning.

West of the Divide...Things are fairly quiet across the area this
morning other than a couple of flurries and the continuing gusty
wind. This will not last long though. A plume of Pacific moisture
will begin approaching the area this afternoon and set up a fairly
long lived snow event. Snow will break out this afternoon. However,
the heaviest snow will likely hold off until after dark and occur
later tonight. This is courtesy of the right rear quadrant of an 150
knot jet moving away from the area. Through the event, this is when
we expect the heaviest snow to fall, when snowfall rates over an
inch are possible. Periods of snow will continue into Friday and
Friday night, but with less upper level forcing, it will liking be
more of the light to moderate variety. We still expect warning level
amounts in the warned area, but we did back accumulations off just a
little bit. Meanwhile, across Sweetwater County, the models are
showing some moisture moving in and starting to overrun some of the
arctic air that will begin trickling over the Divide Thursday night.
As a result we did bump up POPs and QPF somewhat. The models are
still disagreeing on snow amounts right now so confidence is not
high. If trends continue though, the day shift may want to consider
one. There is still time, as this snow would likely hold off until
around midnight and continue into Friday.

Snow should taper off Friday night. However, another system will be
approaching from the west with another chance of snow on Saturday.
However, there is still a fair amount of uncertainty with this one.
The GFS, which has been the driest model, keeps the heaviest snow
across Utah and Colorado and only gives southern Wyoming a glancing
blow. The NAM and European are a bit further north though and give
another accumulating snow. For now, we split the middle with best
chance of snow across southern Wyoming. However, uncertainty remains
high with this system...stay tuned.

And finally, the Arctic air will cross the divide through Saturday.
The coldest air will likely miss the area to the north and east
though. So although it will be cold, temperatures will likely not be
anything close to those East of the Divide.

East of the Divide...The secondary Arctic front is now sagging
southward through northern Wyoming. This, combined with some left
front quadrant jet energy, is bringing some light snow to northern
Wyoming. Since the air is moisture starved, as Arctic air tends to
be, amounts should remain on the light side. The steadiest snow
should end this morning as the jet moves away to the east, although
some snow showers will likely continue through the day. The boundary
will settle near the Continental Divide by tonight. That means that
areas that did not see the bitter cold, like Riverton, will see much
colder temperatures today. And tonight looks to be the coldest night
so far, with lows falling into the minus 20 range in the cold spots
and most areas seeing lows at least in the teens below zero. As for
precipitation, there will likely be areas of light snow, especially
tonight. The core of the Pacific moisture will likely start to the
west though, so large accumulations are not expected. This will be
the high ratio fluffy snow though, so it could appear to be more
than it actually is.

Friday at this point looks to be the same with bitterly cold
temperatures, remaining below or struggling to get above zero in
many locations. Areas of light snow will continue as well. We do
have a concern for Friday afternoon into Friday night though. There
will be some jet energy moving toward northern Wyoming with the cold
dome in place. This could be a similar setup to last Saturday night
with some locally moderate to heavy snowbands. There is less
moisture to work with. Not all the models show this though so we
only bumped up POPs somewhat.

For Saturday, we have the same concerns as West of the Divide. It is
regarding the next wave moving in from the west. And the situation
is the same. The European and NAM models both show some snow moving
into the area, especially in southern locations. The GFS is largely
dry though. For now, we went with slight to chance POPs but kept
snowfall light. And this leads to this, how cold can it get. It will
still be rather cold. However, if the Saturday system does get
shoved to the south, there could be some clearing Friday or Saturday
night. If it does, places that have snow cover could get VERY cold.
The GFS MOS number for Worland on Friday night is 30 below zero.
Otherwise, expect another bitterly cold day on Saturday, although
there could be some slight moderation of temperatures as the core
of the Arctic air moves into the northern Plains.

.LONG TERM...

A longwave trough will remain across the central U.S. through the
long term with shortwave troughs pulling southeast across the area
at times through Thursday.

The extremely bitter cold temperatures across the entire area Sunday
look to improve rapidly for areas west of the Divide as a shortwave
trough pulls across the area bringing some milder temperatures and
chances of snow Monday into Tuesday. These system could result in
enough snow for some winter highlights. Areas east of the Divide,
look to be mainly dry both days with the warming trend much slower
especially in trapped basins with snow cover. Although not currently
in the forecast, the warm air advection over the Arctic air mass
Sunday thru Tuesday could result in very fluffy light snow mainly
over the north which is in addition to the possibly more significant
snow over the west.

Wednesday and/or Thursday could see additional disturbances, with
possibility of snow mainly over the west, but confidence on timing
this far out is low. Temperatures will remain below average
especially east of the Divide, but not nearly as cold as what occurs
earlier in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1017 AM MST Thu Feb 11 2021

West of the Divide: Mainly VFR conditions will continue for these
sites through the 18Z, with only mid to high level clouds. Expect
gradual lowering of cigs around KJAC, with increasing snow late
this afternoon, and continuing overnight. Light snow should reach
KBPI and KPNA between 00Z and 06z Friday (this evening), with
most snow after 06Z Friday (tonight). KRKS will see gusty winds
continuing today and increasing to near 40kts this afternoon, but
should stay out of the snow for the most part.

East of the Divide: MVFR CIGS should remain at KCPR and KCOD for
much of the period. Light snow with IFR at times are expected to
continue around KCOD today. KWRL look to have varying CIG between
2 and 4 kft agl today. Farther south, KRIW and KLND current MVFR
CIGS should give way to VFR CIGS today across the Wind River
Basin is not expected at this time.

&&

.FIRE WEATHER...

An arctic cold front will move south toward the Continental Divide
today and bring very cold temperatures to the northern and eastern
half of the area. Breezy to windy and milder weather will continue
in western and southern locations. Light snow will spread southward
through the day. Heavier snow is possible in western Wyoming late
today but the heaviest will likely hold off until Thursday night.
Relative humidity will remain above critical levels. Mixing and
smoke dispersal will range from poor in the north and east to good
to very good in the south and west.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Saturday for WYZ001-002-
014-025.

Winter Storm Warning until 5 AM MST Saturday for WYZ012-013-023-
024.

Wind Chill Advisory until 9 PM MST this evening for WYZ003-004-
010-011.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Gilstad
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 11, 3:20 AM MST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
320 AM MST Thu Feb 11 2021

WYZ001>020-022>030-121030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
320 AM MST Thu Feb 11 2021

...Winter Storm Warnings and Winter Weather Advisories in effect
for portions of western Wyoming from this afternoon through
late Friday night...

...Wind Chill Advisories for Park, Big Horn and Johnson Counties
into this evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Very cold temperatures continuing East of the Divide. Areas of
light snow.

Snow returning to the western mountains this afternoon, with heavy
snow possible tonight. Please see Winter Storm Warning for
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Sunday...Very cold temperatures likely, especially
East of the Divide.

Thursday through Saturday...Snow continuing through Friday and
Saturday, especially West of the Divide. Please see Winter Storm
Warning for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 5 extreme cold/wind chill, 1 avalanche. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
February 11, 12:00 PM MST to February 14, 12:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Trained Spotter
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in portions of Yellowstone Park. Over an foot of snow fell in many locations.

Winter Storm, Absaroka Mountains

When
February 11, 12:00 PM MST to February 14, 12:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

At Pahaska, Wyoming, 28 inches of new snow fell.

Winter Storm, Star Valley

When
February 11, 3:00 PM MST to February 13, 9:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell in the Star Valley. Snowfall amounts generally ranged from 10 to 15 inches.

Winter Storm, Teton & Gros Ventre Mountains

When
February 11, 3:00 PM MST to February 14, 8:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in the Tetons. Some of the more notable amounts included 28 inches at Jackson Hole and 17 inches at Grand Targhee, Wyoming.

Winter Storm, Jackson Hole

When
February 11, 3:00 PM MST to February 13, 9:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Snowfall amounts across the Jackson Valley generally ranged from 6 to 12 inches.

Winter Storm, Salt River & Wyoming Ranges

When
February 11, 3:00 PM MST to February 13, 9:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

New snowfall amounts in the Salt and Wyoming Range generally ranged from one to two feet.

Winter Storm, Upper Wind River Basin

When
February 11, 3:15 PM MST to February 13, 10:00 PM MST
Where
Upper Wind River Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A trained spotter measured 12 inches at Dubois, Wyoming. Amounts dropped sharply further south and east.

Avalanche, Southwest Big Horn Basin

When
February 11, 6:00 PM MST to February 12, 3:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
AWOS
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Very cold temperatures hit portions of Natrona County, Wyoming. The Hot Springs County Airport dropped to 21 below zero.

Extreme Cold/Wind Chill, North Big Horn Basin

When
February 12, 12:00 AM MST to February 14, 12:00 PM MST
Where
North Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Extreme cold occurred in Big Horn County, Wyoming, especially in northern portions of the County. Cowley, Wyoming had temperatures drop as low as minus 26 and Lovell, Wyoming had a low temperature of minus 23 on the morning of the 13th.

Extreme Cold/Wind Chill, Northeast Johnson County

When
February 12, 12:00 AM MST to February 14, 12:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Extreme cold occurred in northern Johnson County, Wyoming. Some of the more notable low temperatures included minus 25 at the Buffalo, Wyoming airport and minus 27 along Interstate 25.

Extreme Cold/Wind Chill, Southeast Johnson County

When
February 12, 12:00 AM MST to February 14, 12:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Extreme cold hit southern Johnson County, Wyoming. Some of the more notable low temperatures included 23 below zero at Linch, Wyoming and 20 below north of Kaycee, Wyoming.

Extreme Cold/Wind Chill, Cody Foothills

When
February 12, 12:00 AM MST to February 14, 4:00 PM MST
Where
Cody Foothills forecast zone
Reported by
ASOS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Extreme cold hit the Cody Foothills. Some of the more notable low temperatures included minus 22 at the Yellowstone Regional airport and minus 23 at Clark, Wyoming.

Extreme Cold/Wind Chill, Natrona County Lower Elevations

When
February 13, 6:00 PM MST to February 14, 4:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Extremely cold temperatures hit portions of Natrona County, Wyoming. Some of the more notable lows included minus 27 at Natrona, Wyoming and minus 24 at the Casper, Wyoming Airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939628, 939629, 939632, 939633, 939634, 939635, 939631, 940617, 940613, 940614, 940615, 940618, 940616.